The Archives of Internal Medicine recently published results of an observational study on individuals using both Proton pump inhibitors (PPI) and the bisphosphonate drug Fosamax. During the 3.5-year study, researchers observed subjects taking both PPIs and Fosamax and those taking only Fosamax. The study indicated that those taking both types of drugs had an increased risk of developing hip fractures.
What are PPIs and Bisphosphonate Drugs?
PPIs are drugs used to treat heartburn, which is commonly known as gastroesophageal reflux disease or GERD. PPI’s are a very popular drug and can be prescribed by a physician or purchased over the counter (OTC). Some common brands include Aciphex, Dexilant, Prevacid, Prilosec, Prontonix, Zegerid and Nexium. OTC versions of these medications, Prilosec, Prevacid and Zegerid can be purchased without a prescription as well. PPI’s are a common and effective drug used to reduce stomach acid.
Bisphosphonate drugs are taken to treat degenerative bone diseases like osteoporosis and also pain associated with some bone cancers. Some common bisphosphonate drugs on the market are Actonel, Atelvia, Boniva, Fosamax and Reclast. Bisphosphonates are used to treat bone diseases by slowing the rate of bone loss while increasing the amount of bone mass.
Though the study was observational in nature and has no formal proof of injury, the researchers warned against taking both PPIs and Fosamax due to the increased risk of fracture.
Additional Risks Associated with PPI and Fosamax Use
This is not the first warning released to PPI or Fosamax users. Incongruously, both drugs have separately been linked to bone fractures. In fact, in May 2010, the U.S. Food & Drug Administration (FDA) modified PPI labels to include the increased risk for spine, wrist and hip fractures in users.
Likewise, the FDA also began including warnings on bisphosphonate drug labels in October 2010. Study results showed that use of bisphosphonate drugs, such as Fosamax, had risky side effects. Some of these dangerous side effects include femur or thigh fractures and jawbone damage also known as osteonecrosis of the jaw or dead jaw syndrome (ONJ). ONJ can be very painful and lead to additional serious medical complications.
Both types of medications are commonly used by persons 50 years and over, which is also a group typically plagued by weakening bones and an increased risk of fractures. The increased risk due to age coupled with the increased risk due to using these medications may be a recipe for disaster.
If you have been using PPIs to treat your heartburn, bisphosphonate drugs for bone loss/bone pain or use both drugs, you could be in serious danger of suffering painful and debilitating bone fractures. If you have suffered such an injury due to using these dangerous drugs, you may be entitled to compensation for the harm you have suffered. Speak to a products liability attorney to learn more about your legal rights.